Thank you for maintaining this great and informative blog and answering all our questions.
I was on propecia for 9 years until last year I was prescribed Avodart because propecia was losing its effectiveness. I decided to go off avodart after a year and go back to propecia. The dermatologist told me to give it a year before deciding to switch back. It appeared to me that my hair loss had increased slightly on avodart and the side effects built up after a year were a bit too much – slight loss of libido, slight ED. After a week of switching from propecia my hair loss accelerated substantially. Could this be catch up hair loss – maybe avodart was not working for me – or could this be a shed as of a result of restarting propecia.
There is no drug in the world (yet) that completely stops hair loss. Avodart and Propecia work in similar ways (the two drugs are not drastically different in the mechanism of action) although there are reports that Avodart is better at stopping hair loss, particularly when Propecia benefits have been exhausted. I personally have not seen a worthwhile benefit of taking Avodart because:
- My patients that have taken Avodart have not noticed a significant change in hair gain/loss.
- Sometimes the risk (of sexual dysfunction, etc) outweigh the benefit of (marginal) improvement over Propecia.
- I rarely prescribe Avodart, so my personal experience is admittedly limited.
While I will never know what is going on with your specific case, your experience is real and there may be the correlation you are asking. However I would not think your hair loss is from “catch-up” hair loss for not being on Propecia as you were still taking Avodart and you only noted the hair shedding after starting Propecia. Coincidence? Maybe.